Heavy Snow, Waushara
- When
- February 1, 12:00 AM CST to 6:00 AM CST
- Where
- Waushara forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
A low pressure system that moved through Illinois to southern Lake Michigan dropped heavy snow across much of northeast Wisconsin. The snow started during the early afternoon on January 31st and continued into the morning hours of February 1st.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A low pressure system that moved through Illinois to southern Lake Michigan dropped heavy snow across much of northeast Wisconsin. The snow started during the early afternoon on January 31st and continued into the morning hours of February 1st. The greatest snowfall totals were 12 inches at Washington Island (Door co.), 9 inches at Minocqua (Oneida co.) and 4 miles west of Oconto (Oconto co.) and 8 inches at Green Bay (Brown co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 31, 6:45 PM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 645 PM CST THU JAN 31 2002 WILL BE UPDATING THE FCST SHORTLY TO INCLUDE A WINTER STORM WARNING FOR MY WHOLE CWA. SATL SHOWS A CLEARLY DEFINED ENHANCED SOUTHERN EDGE TO THE DEFORMATION ZONE...EXTENDING FROM FAR NC KS THROUGH NE IA. THIS EXTRAPOLATES RIGHT THROUGH THE HEART OF MY CWA...FROM AROUND ISW TO SHAWANO TO PESHTIGO. AREA RADARS REALLY LIGHTING UP...ESP OVER WC WI... AND INTENSE CONVECTIVE ELEMENTS WERE ALSO DEVELOPING...SOME JUST WEST AND NORTH OF GRB. 21Z RUC...WHICH WAS VERIFYING WELL AT 00Z...INDICATED THAT THE UPPER FLOW WOULD BE MORE AMPLIFIED OVERNIGHT...RESULTING IN A LONGER DURATION OF SIGNIFICANT SNOW ACROSS WI. WILL INCREASE ACCUMS TO 6-8 INCHES MOST PLACES. THESE SHOULD NOT BE HARD TO REACH...AND EVEN HIGHER AMOUNTS CANNOT BE RULED OUT. WAS A BIT CONCERNED THAT PERHAPS THE ACCUM SNOW WOULD TAPER OFF IN FAR NC WI TOO EARLY TO REACH WARNING CRITERIA. HOWEVER...THE RUC TREND TOWARD A LONGER PERIOD OF SNOW AND CURRENT SNOWFALL REPORTS OF 2-4 INCHES OVER NC WI LEAD ME TO BELIEVE THAT WARNING CRITERIA IS LIKELY EVEN THERE. ALTHOUGH PRECIP IS CURRENTLY LACKING OVER PARTS OF THE FOX VALLEY AND LKSHR...THIS SHOULD COME TO AN END SHORTLY AS CONVECTIVE SNOWS INCREASE. ALSO...THE STG DEFORMATION ZONE WILL TRACK THROUGH LATER TONIGHT. COORD WITH ARX...MKX...MQT AND SPC...THANKS. .GRB...WINTER STORM WARNING TONIGHT WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074 KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1045 AM CST THU JAN 31 2002 ...ACCUMULATING SNOW OVER MOST OF CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND TONIGHT... LIGHT SNOW WILL CONTINUE ACROSS MOST OF CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND TONIGHT. SNOW ACCUMULATIONS THIS AFTERNOON ARE EXPECTED TO BE AROUND AN INCH. AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES THROUGH TONIGHT...ANOTHER ROUND OF ACCUMULATING SNOW WILL OCCUR. ADDITIONAL AMOUNTS OF 2 TO 4 INCHES ARE LIKELY BY FRIDAY MORNING... MAINLY SOUTH AND EAST OF A LINE FROM WAUTOMA TO MARINETTE. GUSTY NORTHEAST WINDS ARE EXPECTED TO DEVELOP OVER THE FOX VALLEY AND LAKESHORE COUNTIES...RESULTING IN SOME BLOWING AND DRIFTING SNOW. THE SNOW WILL END EARLY FRIDAY MORNING AS THE UPPER LOW MOVES INTO SOUTHERN QUEBEC. TOTAL ACCUMULATIONS FROM THIS EVENT WILL RANGE FROM 1 TO 3 INCHES ACROSS NORTH CENTRAL WISCONSIN...WITH 4 TO 6 INCHES OVER THE FOX VALLEY AND LAKESHORE. PERSONS PLANNING TO TRAVEL ACROSS WISCONSIN THIS AFTERNOON OR TONIGHT CAN EXPECT DIFFICULT DRIVING CONDITIONS...ESPECIALLY ACROSS THE FOX VALLEY AND ALONG THE LAKESHORE. MOTORISTS HEADING FOR THE SOUTHERN GREAT LAKES OR NORTHERN OHIO VALLEY MAY EXPERIENCE EVEN WORSE TRAVEL CONDITIONS...WITH LOCALLY HEAVY SNOW AND SOME FREEZING RAIN OR SLEET. IF YOU MUST TRAVEL...ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION. KALLAS WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
17 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, February 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5282242, 5282243, 5282244, 5282245, 5282246, 5282247, 5282248, 5282249, 5282250, 5282251, 5282252, 5282253, 5282254, 5282255, 5282256, 5282257, 5282258.